Ask a doctor

I'm a 26yr Old with LUPUS (SLE) and Thinking of Having Tummy Tuck + Lipo is It Safe ?

Been 5 yrs with lupus and I've gained a lot of weight with the prednisone and soon I'm going to start a new med called BENLYSTA and I would like to know if it would b safe for me to have a tummy tuck with lipo in a teaching hospital cause I can't afford doing it somewhere else and I need it sooo bad cause I've got depressed when people ask me if I'm pregnant because of how big my belly is ...... And if I can't what type of procedure can I do to get rid of this belly... Help!!

Doctor Answers (4)

I'm a 26yr Old with LUPUS (SLE) and Thinking of Having Tummy Tuck + Lipo is It Safe ?

+1

My colleagues have commented on your requiring clearance re: the organ systems that can be affected by your lupus, as well as the possible adverse effects of the prednisone.

Another VERY significant issue is the fact that with the lupus you are at much higher risk of developing blood clots after surgery. This can progress to pulmonary embolus, a potentially life-threatening complication.

If you were my patient I would have you reassessed by your rheumatologist, and would ask a hematologist to advise on how best to deal with the blood clot problem.

Make certain you are in the hands of very experienced practitioners who have your best interests at heart.

Good luck!


Vancouver Plastic Surgeon
5.0 out of 5 stars 53 reviews

Tummy tuck and liposuction with lupus sle

+1

Systemic Lupus Erythematosus (SLE) is an autoimmune disease where self generated antibodies attack different organs systems in the body including blood vessels, liver, kidneys, joints, heart, heart valves, skin, brain...and/or form complexes with their protein targets (antigens) that damage these organ systems. The degree of damage to each organ system is highly variable. Arthritis and joint pain is the most frequent complaint. It is thought to be due to a genetic predisposition combined with viral infections. The disease can spontaneously remit, respond to corticosteroids like prednisone or be unresponsive to available medications. 50% of those with SLE have some degree of heart and/or kidney involvement. Much of this organ damage can be masked and then suddenly become apparent. I am aware of one women in her 30s who died in the recovery room after breast augmentation by another surgeon due to a heart attack caused by SLE induced damage to her coronary arteries.

Therefore it is imperative that you have a complete examination of all major organ systems before undergoing any elective cosmetic surgey. The fact that you cannot be weaned off of prednisone may be an ominous sign.

The prednisone can also prolong the healing time after surgery and weaken your ability to fight infection so proceed with caution.

I hope you realize that this format of posting questions and receiving answers lacks the face to face direct communication required for you to make an informed decision regarding your surgery.

My response to your question/post does not represent formal medical advice or constitute a doctor patient relationship. You need to consult with i.e. personally see a board certified plastic surgeon in order to receive a formal evaluation and develop a doctor patient relationship.

Aaron Stone, MD
Los Angeles Plastic Surgeon

Taking an immunosuppressive drug is not an absolute contraindication to a tummy tuck but it increases the risks.

+1

A tummy tuck (abdominoplasty) is an option for you with the adivse and consent of the physician who is handling your general medical conditions.  You are at greater risk for infection and wound healing problems.  Go to the best surgeon, not the cheapest.

Vincent N. Zubowicz, MD
Atlanta Plastic Surgeon
4.5 out of 5 stars 8 reviews

You might also like...

Lupus Should Not Interfere With a Tummy Tuck

+1

If your lupus is reasonably well controlled, a tummy tuck should not be a problem.  The problem is more with your steroids.  I would not want to see you gaining more weight after your surgery.

You will require additional steroids during and immediately after your surgery.  Sometimes your adrenal glands do not respond well after being on steroids for a while.  Normally with surgery, your adrenal glands would kick out more steroid during surgery.  So, normally when we operate on anyone who has been on steroids, we will add additional steroids for a day or two during and after surgery to compensate.

Good Luck!

William H. Huffaker, MD
Saint Louis Plastic Surgeon
5.0 out of 5 stars 22 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.